[Skip to Content]
[Skip to Content Landing]
Article
September 1953

AN EARLY SYMPTOM OF STREPTOMYCIN NEUROTOXICITY

Author Affiliations

PETALUMA, CALIF.

AMA Arch Ophthalmol. 1953;50(3):331-332. doi:10.1001/archopht.1953.00920030338011

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

IN THIS report a hitherto undescribed symptom of early streptomycin toxicity is presented. It precedes the auditory and vestibular signs and symptoms and might, if its occurrence is confirmed in other cases, be used as a guide to discontinuing therapy prior to onset of irreversible damage.

REPORT OF CASES 

Case 1.  —In 1947 a 31-year-old ophthalmologist had active pulmonary tuberculosis and was being given 2 gm. of streptomycin daily. At the beginning of the fourth week of therapy he observed slight motion of objects in the visual field on moving the head; this apparent motion was in a direction opposite the head movement and occurred on lateral, vertical, and oblique head movements. On his shaking or nodding the head rapidly, objects in the visual field appeared as though seen through a bowl of rapidly vibrating gelatin. These symptoms became more pronounced during the following two weeks, at which time gross

First Page Preview View Large
First page PDF preview
First page PDF preview
×